Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 292, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2005, 8:10 PM CDT for Kidder County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2005, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 21, 2005, 9:02 PM CDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 AM CDT, 16 hours earlier.
Area forecast discussion, Jul 21, 4:10 AM CDT, 16 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 410 AM CDT THU JUL 21 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT SURFACE TROUGH OVER CENTRAL MONTANA/WYOMING IS PROGGED TO MOVE EAST TO THE WESTERN BORDERS OF THE DAKOTAS BY 18Z...A SLOWER PROGRESSION THAN YESTERDAYS MODEL RUNS. THUS WILL MAKE A CHANGE IN THE FORECASTED WINDS TODAY AS WELL AS INTRODUCE PRECIP CHANCES TO THE WESTERN COUNTIES THIS AFTERNOON. THE TROUGH WILL BE THE FOCUS OF THUNDERSTORM INITIATION...WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE AS DEWPOINTS INCREASE AHEAD OF THE TROUGH. CAPE VALUES INCREASE TO 500 TO OVER 1000 THIS AFTERNOON ACROSS THE WHOLE FORECAST AREA. HAVE MENTIONED POSSIBLY SEVERE WORDING AS PER PREVIOUS FORECAST...BUT NOW INCLUDES THE WESTERN COUNTIES AS WELL. THE TROUGH IS PROGGED TO REMAIN IN THE CENTRAL DAKOTAS THIS EVENING AND MOVE SLOWLY EAST AND WEAKEN OVERNIGHT. FRIDAY WILL SEE ANOTHER LOW DEVELOPING IN THE LEE OF THE ROCKIES WITH STRONG SOUTHEAST WINDS OVER THE DAKOTAS AND KEEPING DEWPOINTS INTO THE 60S. THIS LOW/TROUGH IS FORECAST TO APPROACH THE WESTERN BORDER OF THE DAKOTAS AFTER MIDNIGHT FRIDAY NIGHT AND MOVING INTO CENTRAL NORTH DAKOTA BY DAYBREAK ON SATURDAY. PLENTY OF LOW LEVEL MOISTURE AND CAPE TO WORK WITH...AND EXPECT A LATE FRIDAY NIGHT/EARLY SATURDAY MORNING ROUND OF THUNDERSTORMS...SOME SEVERE...FOR THE WHOLE FORECAST AREA. THE TIMING OF THE MOVEMENT OF THE TROUGH IS KEY FOR TIMING OF PRECIPITATION. .LONG TERM...SUNDAY THROUGH THURSDAY. AN UPPER LEVEL TROUGH AND SURFACE LOW WILL MOVE ACROSS THE STATE ON LATE SUNDAY AND MONDAY...WITH GOOD UPPER LEVEL DIFLUENCE AND SURFACE MOISTURE ADVECTION. WILL KEEP A CHANCE OF TSTMS IN THE FORECAST BEGINNING SATURDAY AFTERNOON THROUGH MONDAY EVENING. THE TROUGH DEEPENS AS IT MOVES EAST MONDAY NIGHT AS STRONG RIDGE DEVELOPS OVER THE WEST COAST...PUTTING ND IN A DRY NORTHWEST FLOW ALOFT WITH TEMPS GENERALLY AT OR BELOW NORMAL. LITTLE CHANGE TO ONGOING FORECAST AND ADDED A DRY AND SEASONABLE DAY 8 TO PACKAGE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && VINING/WETZEL
Hazardous weather outlook, Jul 21, 5:08 AM CDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 508 AM CDT THU JUL 21 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221006- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 508 AM CDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME SEVERE WITH DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS...SOME SEVERE... FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Jul 21, 7:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL BISMARCK 46.81N 100.77W
07/21/2005 1.00 INCH BURLEIGH ND PUBLIC
SOUTHSIDE OF TOWN.
&&
JCLocal storm report, Jul 21, 7:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL BISMARCK 46.81N 100.77W
07/21/2005 1.75 INCH BURLEIGH ND PUBLIC
NORTHSIDE OF TOWN.
&&
JCLocal storm report, Jul 21, 7:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL BISMARCK 46.81N 100.77W
07/21/2005 2.00 INCH BURLEIGH ND NWS EMPLOYEE
NORTHSIDE OF TOWN.
&&
JCLocal storm report, Jul 21, 7:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST BISMARCK 46.81N 100.77W
07/21/2005 60 MPH BURLEIGH ND NWS EMPLOYEE
GOLFBALL SIZE HAIL AND SMALLER FELL FOR 5 MINUTES AND
COVERED THE GROUND ON THE NORTHSIDE OF TOWN.
&&
JCLocal storm report, Jul 21, 7:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 18 N HETTINGER 46.26N 102.63W
07/21/2005 2.50 INCH ADAMS ND EMERGENCY MNGR
GOLF BALL TO TENNIS BALL SIZE HAIL.
&&
JCLocal storm report, Jul 21, 8:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST BISMARCK 46.81N 100.77W
07/21/2005 70 MPH BURLEIGH ND NWS EMPLOYEE
60 TO 70 MPH WIND WITH GOLF BALL SIZE HAIL FOR TEN
MINUTES. HOMES WITH SIDING DAMAGED AND WINDOWS BROKEN.
&&
JCThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 58 min |
| Jul 21, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 20 min |
| Jul 21, 7:59 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 31 min |
| Jul 21, 8:21 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 56 min |
| Jul 21, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 29 min |
| Jul 21, 8:50 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan | 49 min |
| Jul 21, 9:32 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 58 min |
| Jul 21, 9:37 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.